Flood, Brown
- When
- August 12, 12:30 AM CST to August 14, 9:00 AM CST
- Where
- Brown County, 9.73 mi W of Frederick to 6.15 mi W of Frederick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.850, -98.720
Runoff from heavy rains brought the Elm River near Frederick above the flood stage of 13 feet in the early morning hours of the 12th. The Elm River remained in minor flood stage before falling back to below flood stage during the mid morning hours of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Runoff from heavy rains brought the Elm River near Frederick above the flood stage of 13 feet in the early morning hours of the 12th. The Elm River remained in minor flood stage before falling back to below flood stage during the mid morning hours of the 14th. Some corn and soybean fields were flooded with some of the crops being damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 11:55 PM CST, 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1255 AM CDT FRI AUG 12 2016 .UPDATE... Issued at 918 PM CDT THU AUG 11 2016 Scattered showers and storms moving east across the region this evening. Have adjusted pops into the early morning hours. UPDATE Issued at 715 PM CDT THU AUG 11 2016 Updated to insert showers and thunderstorms across much of the region through the evening. 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 224 PM CDT THU AUG 11 2016 A weak sfc low over eastern Nebraska will push some showers and thunderstorms up into eastern SD this afternoon and evening. Additional instability in the trough of an upper low will generate showers across central SD that may reach as far east as the Missouri river. This activity is expected to be isolated and dissipate after sunset. The sfc and upper lows will exit north on Friday. While there will still be some passing shortwave activity on Friday and Saturday, precip chances are expected to be limited as moisture becomes less available. Temperatures will be suppressed by cloud cover in the upper trough, but should still manage to top out in the 80s. .LONG TERM...(Sunday through Thursday) Issued at 224 PM CDT THU AUG 11 2016 The long term portion of the forecast will feature northwesterly flow aloft. A few shortwaves will cross the region within the NW flow next week with a few showers and thunderstorms possible. Monday night into Tuesday looks best for pcpn chances. This is when models show the strongest shortwave crossing the region. Next Thursday, or more likely just beyond the long term, models are suggesting a significant cold front will push through the region with Fall like temperatures possible for the weekend of the 20th. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1251 AM CDT FRI AUG 12 2016 KATY will continue to see a mix of mvfr/vfr cigs/vsbys for a couple hours early this morning due to showers/storms. Once the showers end vfr conditions are expected. KABR/KMBG/KPIR should all have vfr conditions through today. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...SD AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT THU AUG 11 2016 MNZ039-046-SDZ007-008-011-019>023-048-051-120915- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-LYMAN-BUFFALO- 413 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-120915- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- 413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD JOE CREEK REC AREA 44.15N 99.80W
08/11/2016 HUGHES SD PUBLIC
WATER OVER ROAD NEAR JOE CREEK. RELAYED VIA
SOCIAL MEDIA.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD WATERTOWN 44.91N 97.17W
08/11/2016 CODINGTON SD LAW ENFORCEMENT
WATER UP TO CURBS IN TOWN. A COUPLE OF CARS
HAVE STALLED IN ROADWAYS.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM FLASH FLOOD 3 ESE WATERTOWN 44.90N 97.11W
08/11/2016 CODINGTON SD EMERGENCY MNGR
STREETS IMPASSABLE DUE TO STANDING WATER.
CARS STALLED IN ROADWAYS.
&&
KSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1237 AM CDT FRI AUG 12 2016 SDZ023-120630- DEUEL SD- 1237 AM CDT FRI AUG 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEUEL COUNTY UNTIL 130 AM CDT... AT 1234 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER BRANDT...OR 7 MILES SOUTH OF CLEAR LAKE...MOVING EAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLEAR LAKE...GARY...TORONTO...ASTORIA...BRANDT AND LAKE COCHRANE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4454 9686 4477 9688 4480 9645 4454 9645 TIME...MOT...LOC 0534Z 269DEG 23KT 4464 9665 TDK
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658248.